With nearly six months of anesthesia under my belt, I have a newfound respect for many of the drugs we administer intraoperatively… especially the potential dangers of insulin and protamine.
The threshold for treating hyperglycemia varies depending on the nature of the surgery, patient status, symptoms, and prior regimen; however, what symptoms can we monitor in the anesthetized patient? I’ve seen regular insulin dispensed in concentrations of 10 units/cc and 100 units/cc. To this day, I check, recheck, and check the concentration all over again. Imagine giving ten-fold the dose you intended to an anesthetized patient. When their blood glucose falls to the 20s, and they happen to have a muscle relaxant on board, how can you look for the “typical signs” of hypoglycemia (complaints of light-headedness, tremors, seizures, etc.) Their presenting symptom could easily be far more dangerous, like cardiac asystole.
Protamine is routinely used to reverse the effects of heparin in vascular and cardiothoracic surgeries. Unfortunately, it has well-known side effects ranging from transient hypotension and anaphylaxis to catastrophic pulmonary hypertension. Aside from the side effects, the timing of protamine is critical. If given too early, you can throw a patient on cardiopulmonary bypass into full-blown extracorporeal clotting or destroy the viability of a vessel graft. Therefore, coordinating the dose and timing of protamine with the surgeon is essential! Remember to give it slowly too!